This entire article is available in PDF format to paid subscribers (certain restrictions apply).
If you have not already registered for Full Text Access to The Journal, then visit our registration page.

Major Changes in Glucose Metabolism, Including New-Onset Diabetes, Within 3 Months After Initiation of or Switch to Atypical Antipsychotic Medication in Patients With Schizophrenia and Schizoaffective Disorder

Ruud van Winkel, M.D.; Marc De Hert, M.D., Ph.D.; Martien Wampers, M.A., Ph.D.; Dominique Van Eyck, M.D.; Linda Hanssens, M.S., M.S.P.H.; Andre Scheen, M.D., Ph.D.; and Joseph Peuskens, M.D., Ph.D.


Objective: To investigate 3-month changes in glucose metabolism in a naturalistic sample of patients with schizophrenia newly started on or switched to specific atypical antipsychotic medication therapy.

Method: One hundred eighty-three patients were evaluated before initiation and 3 months after with a 75-g glucose load oral glucose tolerance test (OGTT). Data were collected between November 2003 and January 2007.

Results: Eight patients (4.4%) developed new-onset diabetes within 3 months. Initiation of clozapine resulted in a significantly higher risk for new-onset glucose abnormalities than initiation of aripiprazole (odds ratio = 67.29, 95% CI = 5.23 to 866.49). Significant drug x time interactions were found for all OGTT glucose assessments (fasting: F = 6.79, df = 5,177; p < .0001; 30 minutes: F = 3.89, df = 5,177; p = .0023; 60 minutes: F = 5.03, df = 5,177; p = .0002; 120 minutes: F = 3.78, df = 5,177; p = .0028), with the evolution of plasma glucose levels being significantly worse in patients initiated on clozapine therapy (fasting, 30 minutes, and 60 minutes), olanzapine therapy (fasting, 60 minutes, and 120 minutes), and quetiapine therapy (fasting and 60 minutes) than in patients initiated on aripiprazole therapy (p < .05). Clozapine was also significantly more deleterious than risperidone and amisulpride for fasting plasma glucose level changes (p < .05). Type of initiation (start or switch) did not affect any of the metabolic parameters.

Conclusions: The incidence of new-onset glucose abnormalities, including diabetes, in the first 3 months after newly starting or switching atypical antipsychotic medication is high and may be markedly influenced by type of prescribed antipsychotic. The importance of accurately screening for new-onset glucose abnormalities after initiation of an atypical antipsychotic is emphasized.

(J Clin Psychiatry 2008;69:472-479. Online Ahead of Print February 6, 2008.)


Received July 6, 2007; accepted Aug. 9, 2007. From the University Psychiatric Center, Katholieke Universiteit Leuven, Kortenberg, Belgium (Drs. van Winkel, De Hert, Wampers, Van Eyck, and Peuskens); the Department of Psychiatry and Neuropsychology, EURON, South Limburg Mental Health Research and Teaching Network, Maastricht University, Maastricht, The Netherlands (Dr. van Winkel); the Department of Epidemiology and Public Health, University Liege, Belgium (Ms. Hanssens); and the Department of Diabetes, Nutrition, and Metabolic Disorders, CHU Sart Tilman, University Liege, Belgium (Dr. Scheen).

This study was made possible by an unrestricted, nonconditional educational grant by Global Epidemiology and Outcomes Research (GEOR), Bristol-Myers Squibb.

Dr. van Winkel has received research/grant support from Bristol-Myers Squibb and has served as a consultant to Eli Lilly. Dr. De Hert has served as a consultant to, received grant/research support from, and/or served on speakers/advisory boards for AstraZeneca, Bristol-Myers Squibb, Eli Lilly, Janssen, Lundbeck, Pfizer, and sanofi-aventis. Dr. Van Eyck has served on the speakers/advisory board for Sanofi. Ms. Hanssens is an employee of Bristol-Myers Squibb. Dr. Peuskens has served as a consultant to, received grant/research support from, and/or served on speakers/advisory boards for AstraZeneca, Lundbeck, Janssen, Eli Lilly, Pfizer, sanofi-aventis, and Bristol-Myers Squibb. Drs. Wampers and Scheen report no financial affiliations or other relationships relevant to the subject of this article.

Corresponding author and reprints: Ruud van Winkel, M.D., Leuvense Steenweg 517, 3070, Kortenberg, Belgium (e-mail: ruud.van.winkel@uc­kortenberg.be).